Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 161, NWS Tallahassee, FL

July 1, 1998Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 1, 1998, 5:21 PM CDT for Jackson County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1998, 5:21 PM CDT (22:21 UTC)
Expired
Jul 1, 1998, 6:10 PM CDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Jackson County, FL

The radar

The Eglin Afb radar (KEVX), 72 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:21 PM CDTThunderstorm WindAlford, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS1 KTLH 012222
SVRTLH
FLC063-012310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
621 PM EDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 610 PM CDT (710 PM EDT)

* AT 518 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES SOUTHWEST OF MARIANNA MOVING SOUTHEAST AT 15 MPH.

* THIS STORM HAS A HISTORY OF DAMAGING WINDS.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:50 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 1, 1:50 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 PM EDT WED JUL 1 1998

UPPER FEATURES DO NOT CHANGE MUCH ACROSS THE FA THROUGH FRI WITH HI
PRES...SFC AND ALOFT GENERALLY IN CONTROL. CLOSED LOW OFF NEW
ENGLAND MOVES OFF NE CST AS IMPULSES MOVE FROM THE WESTERN GREAT
LAKES TOWARD THE MID-ATLC IN NW FLOW ALOFT. TROPICAL WAVE NEAR
YUCATAN MOVES TOWARD S TX THRU FRI WITH TROPICAL MOISTURE MAKING
ITS WAY INTO TX/LA BY THE END OF THE WEEK. TLH CWA WILL BE BETWEEN
THESE TWO MAIN FEATURES AFFECTING THE ERN HALF OF THE COUNTRY. WEAK
FRONTAL BOUNDARY TO MAKE IT TO CENTRAL GA AND STALL OUT. THIS MAY
BE A FOCUSING MECHANISM FOR SOME STORMS ACROSS OUR GA CWA THE NEXT
FEW DAYS...BUT MORE LIKELY WILL SEE AFTN SEA BRZ BE THE MAIN
INITIATOR OF TSTMS ACROSS THE AREA. WILL LEAN TOWARD 30 POPS THU/40
POPS FRI FOR AFTN SEA BRZ CONVECTION...HIGHER THAN RECENT 20 POP
DAYS BUT STILL LESS THAN OUR 48 CLIMO POP FOR THIS TIME OF YEAR.
HIGH TEMPS WILL RANGE FROM LWR/MID 90S COAST AND MID/UPR 90S
INLAND. LOWS IN THE LWR 70S/MID 70S INLAND AND UPR 70S COAST.

VOLKMER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:24 PM CDTSevere Thunderstorm WarningTAELiberty46 min
Jul 1, 3:06 PM CDTSevere Thunderstorm WarningTAEWalton49 min
Jul 1, 3:21 PM CDTSevere Thunderstorm WarningTAELeon49 min
Jul 1, 3:27 PM CDTSevere Thunderstorm WarningTAEMadison48 min
Jul 1, 4:02 PM CDTSevere Thunderstorm WarningTAEJefferson48 min
Jul 1, 4:03 PM CDTSevere Thunderstorm WarningTAEWalton62 min
Jul 1, 4:15 PM CDTSevere Thunderstorm WarningTAEWakulla50 min
Jul 1, 4:22 PM CDTSevere Thunderstorm WarningTAEWashington48 min
Jul 1, 4:44 PM CDTSevere Thunderstorm WarningTAETaylor61 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.